Hail, Woodbury
- When
- May 30, 12:59 PM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.390
Thunderstorms produced hail at a few locations in northwest Iowa on the afternoon and evening of May 30th. Quarter size hail was reported east of Akron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced hail at a few locations in northwest Iowa on the afternoon and evening of May 30th. Quarter size hail was reported east of Akron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 11:37 AM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1237 PM CDT FRI MAY 30 2014 .UPDATE... ISSUED AT 1002 AM CDT FRI MAY 30 2014 UPDATED THE FORECAST THE DRAG ISOLATED TO SCATTERED CONVECTION WESTWARD TO ALONG INTERSTATE 29 FROM MID AFTERNOON THROUGH VERY EARLY EVENING. LATEST 12Z DATA IS TRICKLING IN AND THERE CONTINUES TO BE NO CIN TO CAP ANY CONVECTION DEVELOPMENT...WITH THE EVER PRESENT UPPER LOW TO THE SOUTH OF OUR FORECAST AREA. THEREFORE AM EXPECTING POPCORN TYPE AIRMASS SHOWERS AND THUNDERSTORMS ALONG AND EAST OF I 29. TEMPERATURES STILL LOOK GOOD AT LEAST SO FAR. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 315 AM CDT FRI MAY 30 2014 SOUTHERLY WINDS WILL BRING INCREASING HUMIDITY TO THE AREA TODAY. THIS INCREASE IN LOW LEVEL MOISTURE WILL LIKELY RESULT IN A DECENT AMOUNT OF CUMULUS DEVELOPMENT THROUGH THE DAY. WITH NO FORCING OVERHEAD...WEAK LAPSE RATES AND DRY AIR ALOFT...DO NOT THINK MUCH WILL COME FROM THESE CLOUDS OVER MOST OF THE CWA. COULD SEE AN ISOLATED SHOWER OR THUNDERSTORM ACROSS NORTHWEST IOWA WHERE THE SLIGHTLY DEEPER MOISTURE SHOULD EXIST...BUT NOTHING SIGNIFICANT EXPECTED. OTHER AREA THAT WILL LIKELY SEE THUNDERSTORM DEVELOPMENT IS ALONG A BOUNDARY ACROSS CENTRAL SOUTH DAKOTA...BUT FOR NOW THAT LOOKS MORE LIKELY TO REMAIN WEST OF THE CWA THROUGH ABOUT SUNSET. ANOTHER VERY WARM DAY AHEAD ALTHOUGH SOME CLOUD COVER MAY OFFSET THE WARM LOW LEVEL AIR. REGARDLESS MOST LOCATIONS LIKELY TO REACH THE MID TO UPPER 80S. BY TONIGHT...A RELATIVELY WEAK UPPER LEVEL WAVE WILL MOVE BY TO THE NORTH WHICH WILL AID IN SHIFTING THE BOUNDARY A LITTLE FARTHER EAST. HOWEVER UPSTREAM AIR NOT EXACTLY UNSTABLE TO SUSPECT THAT THUNDERSTORMS WILL REMAIN FAIRLY TIED TO THE FRONT...SO ONLY BRING CHANCES INTO AREAS MAINLY WEST OF INTERSTATE 29...AND WILL KEEP THE CHANCES AT 40 PERCENT OR LESS. SHEAR AND INSTABILITY NOT MUCH TO WRITE HOME ABOUT SO SEVERE THREAT LOOKS VERY MINIMAL. WITH SOUTHERLY FLOW IN PLACE THROUGH THE NIGHT SUSPECT LOWS WILL BOTTOM OUT ONLY IN THE MID 60S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI MAY 30 2014 SHOWERS AND STORMS ARE EXPECTED TO INCREASE STEADILY SATURDAY...AIDED BY UNSTABLE AIR AND MOISTURE INCREASING FROM THE SOUTHEAST...AS WELL AS TRYING YO POOL INT HE WEST CLOSER TO THE BOUNDARY. SHORT WAVE IS VERY DISTINCT WITH ALL MODELS HAVING IT DRIFT EAST ACROSS THE AREA SATURDAY AND SATURDAY EVENING....SO CONVECTION COVERAGE SHOULD REACH NUMEROUS AND LIKELY POPS WILL BE KEPT. THE AIR WILL BE GETTING WARM AND HUMID. CLOUD COVER AND PRECIPITATION WILL LIKELY HOLD TEMPERATURES WEST AND NORTH TO COOLER LEVELS THAN SATURDAY...WHILE NORTHWEST IOWA WARMS INTO THE MID 80S AGAIN. EXPECT A DECREASE IN SHOWERS AND STORMS SATURDAY NIGHT...BUT WILL NOT CUT THEM OUT BEHIND THE ABOVE MENTIONED SHORT WAVE. THE PROBLEM IS ANOTHER WAVE COMING IN QUICKLY SUNDAY...AND THE AIR REMAINING UNSTABLE AND MOIST. SUNDAY AND SUNDAY NIGHT ACTIVITY SHOULD BE STRONGER WITH HEAVIER RAIN AS BETTER LOW LEVEL SUPPORT WILL ALLOW STORMS TO FEED MORE ON THE LOW LEVEL MOISTURE. SUNDAY TEMPERATURES SHOULD BE CLOE TO SATURDAYS...WITH A LOT OF CLOUDS...BUT NORTHWEST IOWA GETTING THE BEST HEATING OF THE WARM AND HUMID AIR MASS.THE SYSTEM SHOULD MOVE OUT MONDAY WITH A LINGERING THREAT OF CONVECTION. THERE IS A QUESTION THEN ABOUT WHETHER ANY SMALL THREAT WILL LINGER MONDAY NIGHT AND TUESDAY WHEN THE GFS AND EC CURRENTLY SHOW ENOUGH RIDGING SURFACE AND ALOFT TO CUT MENTION OF PRECIPITATION FOR A 24 HOUR PERIOD. AFTER COORDINATION HAVE ELECTED TO CUT POPS TO SLIGHT CHANCE...WILL REVISIT THIS SATURDAY MORNING AS I HAVE THE SAME FORECAST PERIOD...TIMING CHANGES CERTAINLY POSSIBLE...IF THAT TWO WORD COMBINATION MAKES SENSE. TEMPERATURES WILL BE ON THE COOLING TREND...BACK CLOSE TO NORMAL WITH 70S HIGHS. FOR WEDNESDAY AND THURSDAY...MODEST TEMPERATURES SHOULD CONTINUE WITH A CHANCE OF SHOWERS AND STORMS AS SHORT WAVES BREAK DOWN THE NORTHERN PORTION OF THE DEVELOPING PLAINS RIDGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1231 PM CDT FRI MAY 30 2014 THE WEATHER WILL CERTAINLY BE UNSETTLED THROUGH THE TAF PERIOD...AND FOR THE REMAINDER OF THE WEEKEND FOR THAT MATTER. FIRST IN OUR WESTERN ZONES INCLUDING THE KHON TAF SITE...THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. THIS ACTIVITY WILL BE ASSOCIATED WITH A STRONG SURFACE BOUNDARY WHICH IS RATHER STATIONARY IN CENTRAL SD. STORMS WILL BECOME TIED TO THIS BOUNDARY AND MAY INCH EASTWARD TO OUR WESTERN ZONES AND KHON. HOWEVER FEEL THAT AS FAR EAST AS KHON...THE CONVECTION CHANCES ARE SKITTISH ENOUGH TO NOT MENTION IN THE TAF UNTIL MID AND LATE MORNING SATURDAY. AT THAT POINT...THERE ARE INDICATIONS THAT TSRA WILL BE IN THE KHON AREA AS THEY OOZE IN FROM CENTRAL SD. FOR THE REST OF THE FORECAST AREA INCLUDING THE KFSD AND KSUX TAF SITES...ISOLATED TO SCATTERED CONVECTION COURTESY OF MOIST AIR FROM OUR EVER PRESENT UPPER LEVEL LOW TO THE SOUTH...WILL DEVELOP AND MOVE NORTHWARD THROUGH THE AFTERNOON HOURS. THEREFORE HAD TO MENTION THIS POSSIBILITY IN THE KFSD AND KSUX TAF SITES. THERE WILL VERY LIKELY BE A RAPID DROP OFF IN THIS ACTIVITY BY EARLY THIS EVENING...THEN THE NAM AND GFS MODELS DEVELOP SOME MVFR STRATUS LATE TONIGHT AND LINGER IT INTO SATURDAY MORNING. THIS STANDS TO REASON WITH MOIST AIR IN PLACE AND WARM AIR ADVECTION CREATING A CAPPING INVERSION...ABLE TO TRAP THE MOIST AIR AND STRATUS AROUND THE SUNRISE HOURS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...MJ SHORT TERM...08 LONG TERM... AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 AM CDT FRI MAY 30 2014 SDZ038-039-050-052>054-057>060-063-064-311430- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 930 AM CDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...MAINLY TONIGHT...ALONG AND WEST OF A WAGNER SOUTH DAKOTA...TO MITCHELL...TO ARLINGTON SOUTH DAKOTA LINE. SOME OF THESE STORMS COULD HAVE SMALL HAIL AND WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING. IN ADDITION SUNDAY AFTERNOON AND EVENING...THERE IS A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-311430- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION- 930 AM CDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED POPCORN TYPE SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR...FROM ABOUT MID AFTERNOON THROUGH EARLY EVENING. KEEP ALERT FOR CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING ALONG AND WEST OF INTERSTATE 29. HOWEVER SUNDAY AFTERNOON AND EVENING... THERE IS ALSO A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
3 hail. Local standard time, as filed.
Hail was accompanied by wind gusts estimated at 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516487, 516488, 516489.